What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 24, 10:15 PM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 24, 10:15 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service State College PA
1115 PM EDT Tue Jul 24 2018
.SYNOPSIS...
A deep upper level trough will remain just west of Pennsylvania
through midweek, then lift northeast through the region
Wednesday night or early Thursday. An upper low and associated
cold front will push southeast into the region on Friday. By
early next week, an area of low pressure will likely approach
Pennsylvania from the Ohio Valley.
&&
.NEAR TERM /UNTIL 8 AM WEDNESDAY MORNING/...
Most recent developments in the forecast are the development of
multiple bands of showers/storms over ern MD and only the first
of these has slid into PA - over York Co. The axis of heaviest
rain seems to be setting up directly over the wettest area -
within 50 miles of the Main Stem Susq. Convection to the W of
Warren Co. is inching in, but they still have not received too
much rain. The worries remain to the east of I-99. Will keep on
with the flood watch, and continue to monitor for needed
upgrades to the flood products.
Prev...
While current radar looks more cellular and less organized than
the last two nights, the stabilizing effect of no sunshine may
help to yield some better organization to the showers.
Thankfully, the current cells are flying northward. This will
keep residence time down, and keep immediate threat of instant
renewal or worsening of flooding at a minimum. Two things are
starting be hinted at by recent guidance and radar trends:
1) The well organized cells in NW PA are drifting a little to
the east and will soon affect the recently-relatively-rain-free
area of our NW counties. This area can soak up a little more
than the eastern 2/3rds of the area. 2) This trend in slight
eastward tilt to progged to continue, at least over the NW.
These trends in themselves do not relieve the worry for
flooding, as the cell movement in the east/central appears to
continue to be pretty much straight S-N. Training is the
trouble. Moisture is still abnormally high.
Prev...
Several ill-defined and compact MVCs (embedded within the deep
southerly flow aloft on the eastern side of a slow-moving upper
trough), were drifting north across NCent PA and the Susq Valley
this afternoon. The longer duration moderate to heavy rainfall
rates were just to the eats of these individual features, while
rain elsewhere has been more cellular and brief.
The plume of deep tropical moisture depicted by +2-3 sigma PWAT
of 50-55mm will reside over all of Central and Eastern PA
through most or all of Wednesday, maintaining the likelihood of
localized/bands of very heavy rainfall rates.
Will have to keep a close eye on the approx 10NM wide stripe of
extremely heavy rain (6-8 inches) that fell Monday into early
today from West-Central York County...north through the greater
Harrisburg area and just to the east of the Lower Susq
Mainstem.
MRMS 1 Hour QPE to FFG Ratios have been mainly below 40 percent
early this afternoon, with just a few, short and narrow strips
of values between 75-100 percent. These higher values are
contained with the larger areal flood warning (FLWCTP) that
continues until 22Z today across the Mid and Lower Susq Valley.
The wet pattern from the persistent, deep southerly flow aloft
will gradually veer to the SSW, then SW over the next 24-48
hours as the large scale trough to our west gradually flattens
and drifts slowly to the east.
However, until will can push the back edge of the 35-40mm PWATS
east of us later Wed night into Thursday, there will be the risk
for narrow bands of very heavy rain, localized additional flash
flooding, and continued flooding that has developed over the
past day or so.
Based on these persistent weather aspects, WPC will continue
their slight and moderate risks for excessive rain painted over
much of our CWA through Wednesday.
Current near max temps this afternoon ranged from near 80F
across the NW and SE corners of the CWA...to the mid and upper
70s elsewhere.
&&
.SHORT TERM /8 AM WEDNESDAY MORNING THROUGH THURSDAY/...
The primary 30-40kt southerly low level jet and associated
focus of heavy showers and embedded tsra is progged to shift
east of the forecast area early Wednesday morning. However, the
approaching aforementioned upper trough and better diurnal
heating (compared to Tuesday) should result in a resurgence of
moderately high ML cape, and widespread convection by Wednesday
afternoon. The combination of wet ground, high PWATs and
moderate instability will once again support locally heavy rain
amounts, so the flash flood threat remains in effect through Wed
PM.
Max temps Wednesday will be similar, but vary a few degrees from
those on Tuesday.
Med range guidance indicates weakening upper trough and
associated surface cold front will push through the region early
Thursday. Lingering morning showers in the east should give way
to clearing skies, as drier air filters in behind the front. The
return of partly to mostly sunny skies should allow temperatures
to rebound to seasonal levels in the upper 70s to mid 80s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Guidance remains in fairly good agreement into late week, all
of which shows an upper low and associated surface cold front
pushing southeast into Pa on Friday, likely accompanied by
scattered showers and tstorms. A period of fair weather appears
likely Saturday, as high pressure builds into the area. Model
spread and forecast uncertainty then ramp up Sunday/Monday.
However, the general trend is for an increasing chance of
showers returning, as a deepening upper trough forms over the
Miss Valley and edges east. Based on latest GEFS and ECENS
output, have reserved the best chance of showers for Monday.
&&
.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
Just updated the TAFS again here shortly after 11 PM.
Several short bands of thunderstorms across the south for a
few more hours. Should be east and north of the area by 2 or
3 AM.
Earlier discussion below.
Not a lot of change for 00Z TAFS.
High pressure building west from the east the last few days and
a cold front trying to work east from the Ohio Vly will keep
a southeast flow of tropical air over the area into Wed. While
showers and isolated storms will trend to be on the decrease
after sunset, expect some activity overnight into Wed morning.
Thus expect a wide range in conditions.
Later Wed afternoon a weak wind shift line will move into far
northwest areas. This should help bring an end to the wet
weather late Wed across the west.
Improving condtions should work from west to east on Thu, as
winds shift more to the west and northwest.
As the airmass moving in over wet ground will not be real dry,
there will still be a chance for a shower or storm into at least
the first part of the weekend.
.Outlook...
Thu-Sat...Scattered mainly afternoon showers/t'storms possible
with brief reductions.
&&
.HYDROLOGY...
A wide plume of deep tropical moisture with precipitable water
values running 2-3 ST Deviations above normal will continue to
bring numerous showers and a few isolated thunderstorms with
mainly brief periods of torrential rainfall into this evening.
Given the already wet ground across the eastern half of the
state, any additional heavy rain will pose a very serious
stream flooding threat today through Wednesday, with eventual
River flooding (at least minor flooding) later this week. The
threat of locally heavy rain should abate by Thursday, as high
pressure builds into the area.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for PAZ006-012-018-
019-025>028-034>037-041-042-045-046-049>053-056>059-063>066.
&&
SYNOPSIS...Lambert
NEAR TERM...Dangelo/Lambert
SHORT TERM...Fitzgerald/Lambert
LONG TERM...Ross/Fitzgerald
AVIATION...Martin
HYDROLOGY...Lambert
Hazardous weather outlook, Jul 24, 11:40 AM EST, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1240 PM EDT Tue Jul 24 2018
PAZ004-005-010-011-017-024-033-251645-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset-
1240 PM EDT Tue Jul 24 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ006-012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-251645-
Potter-Northern Clinton-Northern Centre-Southern Centre-Blair-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
1240 PM EDT Tue Jul 24 2018
...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Lambert
In the hours before
Local storm report, Jul 24, 7:57 PM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
857 PM EDT TUE JUL 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 8 E SUNBURY 40.86N 76.63W
07/24/2018 M1.20 INCH NORTHUMBERLAND PA TRAINED SPOTTER
1.20 INCHES IN LAST 8 HOURS.
&&
EVENT NUMBER CTP1802039
COLBERTSpecial weather statement, Jul 24, 8:58 PM EST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service State College PA
958 PM EDT TUE JUL 24 2018
PAZ057-065-250300-
York PA-Dauphin PA-
958 PM EDT TUE JUL 24 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK AND DAUPHIN
COUNTIES UNTIL 1100 PM EDT...
At 956 PM EDT, Doppler radar indicated a strong thunderstorm near
Codorus, moving north at 35 mph.
Torrential rain is expected which could produce flash flooding.
Winds in excess of 40 mph are possible.
Locations impacted include...
York, Lower Allen, Hanover, Weigelstown, Middletown, New Cumberland,
Parkville, Red Lion, Steelton, Spry, Dallastown, Shiloh, East York,
Stonybrook-Wilshire, West York, Shrewsbury, Codorus, Grantley, Valley
Green and Tyler Run-Queens Gate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive your vehicle through flooded roadways.
Persons in campgrounds should consider seeking sturdy shelter
on higher ground until this storm passes.
&&
LAT...LON 3984 7699 3986 7696 3989 7698 3994 7697
4001 7702 4003 7707 4010 7710 4015 7703
4016 7691 4019 7693 4019 7691 4020 7693
4022 7690 4022 7664 4016 7665 4012 7672
4005 7663 3972 7662 3972 7694
TIME...MOT...LOC 0156Z 179DEG 29KT 3976 7681
LambertLocal storm report, Jul 24, 10:04 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1104 PM EDT TUE JUL 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM FLASH FLOOD COLD SPRING 39.83N 76.83W
07/24/2018 YORK PA 911 CALL CENTER
FLOODING ON GREEN VALLEY RD NEAR MEYERS RD.
&&
EVENT NUMBER CTP1802040
COLBERTLocal storm report, Jul 24, 10:20 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1120 PM EDT TUE JUL 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM FLASH FLOOD GRAYBILL 39.92N 76.80W
07/24/2018 YORK PA 911 CALL CENTER
FLOODING OF CODORUS CREEK ONTO TRINITY RD.
&&
EVENT NUMBER CTP1802041
COLBERTLocal storm report, Jul 24, 10:22 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1122 PM EDT TUE JUL 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM FLASH FLOOD 1 SE CAMPBELL ESTATES 39.92N 76.76W
07/24/2018 YORK PA 911 CALL CENTER
FLOODING OF CODORUS CREEK ONTO INDIAN ROCK DAM RD.
&&
EVENT NUMBER CTP1802042
COLBERTLocal storm report, Jul 24, 10:24 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1124 PM EDT TUE JUL 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM FLASH FLOOD WEST YORK 39.95N 76.75W
07/24/2018 YORK PA 911 CALL CENTER
FLOODING OF CODORUS CREEK ONTO S RICHLAND AVE.
&&
EVENT NUMBER CTP1802043
COLBERT